Alert archive / Florida / Tornado Warnings in 2004
Tornado Warning 22, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 5, 2004, 4:34 AM EDT for Clay County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2004, 4:34 AM EDT (08:34 UTC)
- Expired
- Sep 5, 2004, 5:15 AM EDT
- In force
- 41 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Clay County, FL
The radar
The Jacksonville radar (KJAX), 57 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2112 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KJAX 050835 TORJAX FLC019-050915- /X.NEW.KJAX.TO.W.0002.040905T0834Z-040905T0915Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 434 AM EDT SUN SEP 5 2004 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... CLAY COUNTY IN NORTHEAST FLORIDA * UNTIL 515 AM EDT * AT 431 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR GREEN COVE SPRINGS...OR ABOUT 8 MILES SOUTH OF FRUIT COVE...MOVING WEST AT 60 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PENNEY FARMS AND ASBURY LAKE BY 440 AM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT SEVERE WEATHER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT SUNDAY MORNING FOR NORTHEASTERN FLORIDA. LAT...LON 2995 8161 3004 8171 3003 8199 2989 8191 $$ ZIBURA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 5, 3:02 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 5, 3:02 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 AM EDT SUN SEP 5 2004
...EYE OF FRANCES NOW INLAND OVER S CENTRAL FL...
.CURRENTLY...FRANCES HAS FINALLY MOVED ONSHORE OVER S CENTRAL FL
WITH NORTHERNMOST ORGANIZED RAINBAND ACROSS FLAGLER AND MARION
COUNTIES. EXTENSIVE SWATH OF MOISTURE EXTENDS WELL E AND SE OF
SYSTEM...WRAPPING IN ACROSS OUR S CWA (COUNTY WARNING AREA).
.SHORT TERM...FEW RADICAL CHANGES MADE TO THIS FCST PACKAGE WITH
GRADUAL PIVOTING OF PRECIP FIELD ON N SIDE OF FRANCES INTO THE AREA
THRU THE COURSE OF THE DAY. RAIN CHANCES RANGE FROM CATEGORICAL OVER
THE S ZONES TO LIKELY ACROSS THE N. THERE IS SOME UNCERTAINTY AS TO
THE SPEED THE PRECIP SHIELD WILL PUSH N THRU THE AREA...WITH ETA MOS
SIGNIFICANTLY DRIER OVER N ZONES. HAVE EDGED POPS DOWN A BIT IN THIS
AREA INITIALLY. RAINS GRADUALLY SHIFT W AND NW...BUT TOTAL PRECIP
STILL DEPENDS HEAVILY ON FORWARD MOTION OF FRANCES.
WILL KEEP ALL WATCHES AND WARNINGS AS-IS. AT SOME POINT...THE FLOOD
WATCH MAY NEED TO BE EXTENDED INTO GA ZONES...BUT THERE IS
SUFFICIENT UNCERTAINTY TO DELAY THIS.
FOR FURTHER DETAILED INFO ON EXPECTED LOCAL EFFECTS FROM HURRICANE
FRANCES...SEE THE LATEST LOCAL TROPICAL STATEMENT (MIAHLSJAX).
.LONG TERM...NEW MEX MOS HAS LOWER POPS LATE THIS COMING WEEK AND
INTO THE WEEKEND. THIS IS LIKELY DUE TO HIGHER EASTERLY FLOW IN
LATEST RUN. SINCE MOST POPS WILL BE IN SCATTERED CATEGORY...WILL LET
DAY SHIFT FINE TUNE THE GRAPHICS.
&&
.MARINE...WINDS FAIRLY UNIFORM OVER MARINE AREA DUE TO PRESSURE
GRADIENT N OF FRANCES. WIND SPEEDS ARE RUNNING NEAR 30 KTS WITH
GUSTS TO 40 KTS. AS OUTER RAINBANDS ARE PRESENTLY MOVING INTO THE
AREA...EXPECT TO SEE THESE VALUES JUMP A BIT. OVERALL...EXPECT WINDS
AND SEAS TO GRADUALLY INCREASE THRU THE MORNING HOURS. PRESENT
PACKAGE APPEARS TO BE ON TRACK AND LITTLE CHANGE IS EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 74 85 73 / 60 70 80 70
SSI 83 79 83 78 / 70 80 80 50
JAX 83 76 83 75 / 90 80 80 60
SGJ 83 80 83 79 / 99 90 80 40
GNV 85 76 85 74 / 99 99 90 70
OCF 84 76 84 74 / 99 99 90 60
&&
FL...TROPICAL STORM WARNING FLZ024-025-033-038-AMZ452-454-472-474.
HURRICANE WATCH FLZ024-025-033-038-AMZ452-454-472-474.
INLAND TROPICAL STORM WIND WARNING FLZ020>023-030>032-035>037-040.
FLOOD WATCH FLZ020>025-030>033-035>038-040.
GA...TROPICAL STORM WARNING GAZ153-154-165-166-AMZ450-470.
&&
SEC/ECZ/PP/ACS/RKHazardous weather outlook, Sep 4, 12:09 PM EDT, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1209 PM EDT SAT SEP 4 2004 GAZ132>136-149>152-162>164-042200- APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS- JEFF DAVIS-PIERCE-WARE-WAYNE- 1209 PM EDT SAT SEP 4 2004 THIS OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... INCREASING NORTHEAST WINDS WELL NORTH OF HURRICANE FRANCES WILL REACH 15 TO 20 MPH WITH GUSTS NEAR 30 MPH. A FEW SHOWERS AND THUNDERSTORMS WILL IMPACT INLAND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT. SEE THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER INFORMATION FOR THE COASTAL GEORGIA AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...HEAVY RAINFALL AND ISOLATED TORNADOES POSSIBLE SUNDAY... THE MAIN IMPACTS FROM HURRICANE FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES ARE CERTAINLY POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE GREATEST CHANCE OF THIS WILL BE SUNDAY AND SUNDAY NIGHT IN SOUTHEAST GEORGIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR SUNDAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR CABLE TELEVISION FOR ANY UPDATES OR WARNINGS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SEC/ARS
In the hours before
Local storm report, Sep 5, 1:33 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 AM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 AM TROPICAL STORM FLAGLER BEACH 29.47N 81.13W
09/05/2004 FLAGLER FL EMERGENCY MNGR
RAINBAND MOVED INTO COUNTY WITH SPOTTER ESTIMATED WINDS
OF 39 KNOTS. DOWNED POWER LINES AND BLOWN TRANSFORMERS IN
SOUTHERN PORTION OF FLAGLER BEACH.
&&
SANDRIKLocal storm report, Sep 5, 2:32 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 AM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 AM TROPICAL STORM OCKLAWAHA 29.04N 81.93W
09/05/2004 MARION FL EMERGENCY MNGR
RAINBAND KNOCKED DOWN TREES AND POWERLINES.
0215 AM TROPICAL STORM CITRA 29.41N 82.11W
09/05/2004 MARION FL EMERGENCY MNGR
OUTER RAINBAND KNOCKED DOWN TREES AND POWERLINES.
&&
SANDRIKSpecial weather statement, Sep 5, 2:42 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 242 AM EDT SUN SEP 5 2004 FLZ031-032-036-040-050745- ALACHUA FL-BRADFORD FL-CLAY FL-MARION FL- 242 AM EDT SUN SEP 5 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...BRADFORD...CLAY AND MARION COUNTIES FOR STRONG WINDS VALID UNTIL 345 AM EDT... AT 242 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A AN OUTER RAINBAND FROM HURRICANE FRANCES...MOVING NORTHWEST AT 20 MPH. THIS BAND WILL ALSO AFFECT AREAS AROUND HOG VALLEY...ANTHONY... SPARR...ORANGE SPRINGS...LOWELL...CITRA...REDDICK AND LOCHLOOSA THROUGH 345 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE WIND DAMAGE. A TORNADO WATCH IS IN EFFECT FOR THE AREA. REMAIN ALERT FOR DETERIORATING WEATHER CONDITIONS AND POSSIBLE WARNINGS. SANDRIK
Special weather statement, Sep 5, 2:51 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 251 AM EDT SUN SEP 5 2004 FLZ031-032-036-050730- ALACHUA FL-BRADFORD FL-CLAY FL- 251 AM EDT SUN SEP 5 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...BRADFORD AND CLAY COUNTIES FOR STRONG WINDS VALID UNTIL 330 AM EDT... AT 251 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OUTER RAIN BANDS FROM HURRICANE FRANCES AROUND 40 MILES EAST OF LAKE GENEVA...OR ABOUT 4 MILES SOUTHWEST OF ST. AUGUSTINE...MOVING WEST AT 55 MPH. THESE RAIN BANDS WILL ALSO AFFECT AREAS AROUND MELROSE...LAKE GENEVA...KEYSTONE HEIGHTS...WALDO...ORANGE HEIGHTS...NEWNANS LAKE...HAMPTON AND GAINESVILLE AIRPORT THROUGH 330 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL OF OVER AN INCH WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
Special weather statement, Sep 5, 3:25 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 325 AM EDT SUN SEP 5 2004 FLZ038-040-050830- FLAGLER FL-MARION FL- 325 AM EDT SUN SEP 5 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST MARION COUNTY AND ALL OF FLAGLER COUNTY FOR A HURRICANE RAINBAND VALID UNTIL 430 AM EDT... AT 325 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A HURRICANE RAINBAND OVER LAKE AND VOLUSIA COUNTIES...MOVING NORTHWEST AT 20 MPH. THIS RAINBAND WILL AFFECT AREAS IN THE OCALA NATIONAL FOREST AND MOST OF FLAGLER COUNTY THROUGH 430 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE WIND DAMAGE. REMEMBER A TORNADO WATCH REMAINS IN EFFECT THROUGH 8 AM. SANDRIK
Special weather statement, Sep 5, 3:50 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 350 AM EDT SUN SEP 5 2004 FLZ031>033-036-050830- ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL- 350 AM EDT SUN SEP 5 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...BRADFORD...CLAY AND ST. JOHNS COUNTIES FOR STRONG WINDS VALID UNTIL 430 AM EDT... AT 350 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES EAST OF PICOLATA...OR ABOUT 13 MILES WEST OF ST. AUGUSTINE...MOVING WEST AT 50 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PICOLATA...GREEN COVE SPRINGS...LAKE GENEVA...KEYSTONE HEIGHTS...STARKE...HAMPTON...WALDO AND SAMPSON THROUGH 430 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:40 AM EDT | Tornado Warning | JAX | Putnam, Saint Johns | 50 min |
| Sep 5, 4:51 AM EDT | Tornado Warning | JAX | Saint Johns | 24 min |
| Sep 5, 6:16 AM EDT | Tornado Warning | JAX | Marion | 29 min |
| Sep 5, 7:45 AM EDT | Tornado Warning | JAX | Clay | 30 min |
| Sep 5, 9:16 AM EDT | Tornado Warning | JAX | Flagler, Saint Johns | 14 min |
| Sep 5, 2:09 PM EDT | Tornado Warning | JAX | Hamilton, Suwannee | 36 min |
| Sep 5, 4:53 PM EDT | Tornado Warning | JAX | Saint Johns | 52 min |
| Sep 5, 6:10 PM EDT | Tornado Warning | JAX | Baker, Duval | 50 min |
| Sep 5, 6:35 PM EDT | Tornado Warning | JAX | Putnam | 40 min |
| Sep 5, 6:50 PM EDT | Tornado Warning | JAX | Alachua | 40 min |
| Sep 5, 6:59 PM EDT | Tornado Warning | JAX | Duval | 46 min |
Nearby
Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.